Delivery alert

There may be an issue with the delivery of your newspaper. This alert will expire at NaN. Click here for more info.

Recover password

Rx combo could cause ‘serotonin syndrome’

“Serotonin” used to be an esoteric term used by neuroscientists to describe a chemical found in the brain, digestive tract and blood. But thanks to drugs like Prozac and Zoloft, this chemical term has become almost a household word. Many people now know that such medications are SSRIs (selective serotonin reuptake inhibitors).

Not everyone appreciates the potentially disastrous consequences of elevated serotonin levels. The medical term for this is “serotonin syndrome.” We wish more prescribers were aware of this complication.

One reader told her story:

“I have been on tramadol for pain and Cymbalta for depression. I got depressed due to the constant sciatic nerve pain I was in.

“About 10 days ago, I felt extremely sick. When I saw a doctor, she immediately said that I have serotonin syndrome and must go to the hospital emergency department. She even called them to say I was coming.

“At the emergency department, they ran IV drips that stopped the uncontrolled twitching. They told me to stop taking tramadol and Cymbalta immediately. Well, that was like sending me straight to hell!

“I have been so ill the past 10 days. Today is the first morning I could get out of bed without walking into something. My symptoms are:

“Severe ‘brain zaps.’ If I move my eyes, I get brain zaps.

“Really bad flu.

“Hyperthermia. I wake up every night and my pajamas are soaked through. I also have very weird dreams.

“I have had diarrhea now for six days.

“Mood swings: In the past two days, I have felt depressed and been crying my eyes out one minute, and the next I want to punch someone. Please tell me it will stop.”

This unfortunate woman got hit with a one-two punch. First she had serotonin syndrome. Both tramadol (Ultram) and duloxetine (Cymbalta) affect serotonin. Together, they can cause symptoms such as agitation, confusion, rapid heartbeat, elevated blood pressure, uncontrollable muscle twitching and elevated body temperature. Nausea, vomiting, incoordination and even hallucinations also can occur in serotonin syndrome, and severe cases can lead to unconsciousness and sometimes death. It’s no wonder the doctors at the emergency department were concerned.

They didn’t take into account the discontinuation syndrome. Stopping either of these drugs suddenly could have triggered withdrawal, as many readers have testified. Stopping both medications at once could well intensify the symptoms.

Many people report sensations like electric shocks in the brain, often referred to as “brain zaps”; lightheadedness; headaches; anxiety and irritability; and tremor and fatigue as part of the discontinuation syndrome from Cymbalta and similar antidepressants. In addition to these, sweating and flulike symptoms, along with nightmares, vomiting, diarrhea, hallucinations and aggressiveness, can occur when stopping tramadol abruptly.

Health-care professionals should be paying closer attention to the potential for interaction of the drugs they prescribe. But time constraints may keep them from looking things up, and no one can keep all the possible combinations and complications in their heads.

That means it is up to patients to protect themselves by looking up any prescribed medicine and its effects and interactions before starting to take it.

Joe and Teresa Graedon answer letters from readers and can be reached via their website www.PeoplesPharmacy.com.

 

AlertMe

More on ABQjournal




TOP |